Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 82, NWS Paducah, KY

May 26, 2024Johnson County, Williamson County, Illinois

NWS Paducah, KY issued this tornado warning at May 26, 2024, 6:41 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 6:41 PM CDT (23:41 UTC)
Expired
May 26, 2024, 7:15 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Johnson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:01 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 6:30 PM CDT, 11 minutes earlier. Its key messages:

  • A final line of storms is expected to move southeast through the region this evening. Damaging winds, large hail, and tornadoes will remain a threat tonight.
  • The flood threat remains as many areas saw several inches of rainfall. The flood watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 6:30 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Sun May 26 2024

.KEY MESSAGES...

- A final line of storms is expected to move southeast through
  the region this evening. Damaging winds, large hail, and
  tornadoes will remain a threat tonight.

- The flood threat remains as many areas saw several inches of
  rainfall. The flood watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 216 PM CDT Sun May 26 2024

Visible satellite shows extensive clearing taking place behind a
convective complex now moving across central Kentucky. While
convective overturning has been evident over the past few hours,
surface observations are beginning to show boundary layer recovery
taking place. Most, if not all available guidance shows scattered
development of showers and storms to the west and northwest this
afternoon. The atmosphere is expected to continue to strongly destabilize
with CAPE values reaching upwards of 3000+ J/kg. The
expectation is that updrafts will be able to take advantage of
this instability and could quickly become severe. The
thermodynamic and kinematic fields that these storms will be
moving into will be more than sufficient for severe weather into
the evening hours. All hazards will be possible with these
storms with damaging winds, large hail, and tornadoes possible.
The main questions surrounding this evening is convective mode,
specifically how long discrete convection lasts before becoming
linear. A strong tornado threat will especially be associated
with any supercell mode, with the primary hazard becoming
widespread damaging winds with linear modes.

The flood threat will also continue tonight with heavy rainfall
rates. Antecedent conditions will be favorable with recent radar
estimates of 3-5 inches of rainfall across portions of SE MO and W
KY. Any additional heavy rainfall will only aggravate ongoing
conditions and could lead to further flash flooding. The flood watch
will continue through 12Z Mon.

Surface high pressure builds across the region Monday bringing much
drier weather to much of the work week. Cooler temperatures and
lower relative humidity are expected Tuesday and Wednesday. High
pressure eventually moves eastward across the Great Lakes with
an upper level disturbance moving across the northern plains
bringing weak height falls across the area. This will bring a
slight increase in PoPs for Friday and into the weekend.
Temperatures will also increase back to near or above normal
with southerly flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 622 PM CDT Sun May 26 2024

Severe convection will move across the region this evening.
Scattered storms will be possible ahead of the main line which
plows through between 00-05z from northwest to southeast. Could
see wind gusts exceed 50 kts with these storms. Overnight, could
see some MVFR cig development mainly east of the Mississippi
River. Guidance hints at EVV Tri-State for area most likely for
this. Can't rule out some patchy fog development overnight too.
Most of tomorrow will feature mostly clear skies along with NW
winds of 7-10 kts. May have some gusts of 15-18 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...AD
AVIATION...SP
Hazardous weather outlook, May 26, 3:56 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 PM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 PM CDT Sun May 26 2024 /456 PM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of severe thunderstorms will move through the region
late this afternoon and evening. All hazards are possible
including very large hail, damaging winds in excess of 70 mph,
and tornadoes (including the potential for a strong tornado).
Significant flash flooding is also possible with torrential rains
falling on areas that already received 2 to 5 inches this morning.
A Flood Watch remains in effect for the entire area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Any
reports of storm damage or flooding will be greatly appreciated.

In the hours before

Local storm report, May 26, 3:48 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
348 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      4 W Gracey              36.88N 87.74W
05/26/2024                   Trigg              KY   Public

            Flooding over US68 near I-24.

&&

ATL
Local storm report, May 26, 4:32 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
432 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Flash Flood      Lowndes                 37.15N 90.26W
05/26/2024                   Wayne              MO   Emergency Mngr

            Water over Hwy E in Lowndes.

&&

ATL
Local storm report, May 26, 4:46 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
446 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Flash Flood      3 S Zalma               37.11N 90.08W
05/26/2024                   Bollinger          MO   Emergency Mngr

            Water over MO51 north of Arab.

&&

ATL
Local storm report, May 26, 5:03 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
503 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Flash Flood      Cape Girardeau          37.31N 89.55W
05/26/2024                   Cape Girardeau     MO   Emergency Mngr

            Street flooding in Cape Girardeau.

&&

ATL
Local storm report, May 26, 5:04 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
504 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     Flash Flood      Cape Girardeau          37.31N 89.55W
05/26/2024                   Cape Girardeau     MO   Public

            Report from mPING: Street/road flooding.

&&

ATL
Local storm report, May 26, 5:23 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
523 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      6 WSW Hamlin            36.55N 88.17W
05/26/2024                   Calloway           KY   Emergency Mngr

            Up to 3 feet of water over the road of
            Speaker Trail at KY121.

&&

ATL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:59 AM CDTSevere Thunderstorm WarningPAHFulton46 min
May 26, 7:42 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle, Fulton, Graves, Hickman, Livingston and 1 more48 min
May 26, 7:46 AM CDTTornado WarningPAHBallard, Carlisle29 min
May 26, 8:08 AM CDTTornado WarningPAHGraves, Hickman20 min
May 26, 8:17 AM CDTTornado Warning Tornado observedPAHCalloway, Graves, Marshall17 min
May 26, 8:20 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 3 more40 min
May 26, 8:23 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken7 hr
May 26, 8:28 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union47 min
May 26, 8:33 AM CDTTornado WarningPAHCalloway13 min
May 26, 8:37 AM CDTTornado WarningPAHCalloway, Marshall, Trigg38 min
May 26, 8:44 AM CDTTornado WarningPAHCaldwell, Lyon31 min
May 26, 8:51 AM CDTAreal Flood AdvisoryPAHCalloway, Crittenden, Graves, Livingston, Lyon, McCracken and 2 more7 hr
May 26, 8:51 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more39 min
May 26, 9:00 AM CDTTornado WarningPAHChristian26 min
May 26, 9:13 AM CDTTornado Warning Tornado observedConsiderable damage threatPAHTodd23 min
May 26, 9:16 AM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Lyon, Todd, Trigg2 hr
May 26, 9:16 AM CDTTornado WarningPAHChristian, Todd20 min
May 26, 9:19 AM CDTTornado WarningPAHMuhlenberg26 min
May 26, 9:23 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more37 min
May 26, 9:25 AM CDTFlash Flood WarningPAHCalloway6 hr
May 26, 10:13 AM CDTRiver Flood WarningPAHMcLean, Webster7 days
May 26, 11:18 AM CDTFlash Flood WarningPAHCaldwell, Christian, Lyon, Todd, Trigg6 hr
May 26, 11:20 AM CDTTornado WarningPAHCalloway, Graves, Marshall25 min
May 26, 11:39 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Union and 1 more4 hr
May 26, 12:04 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, McLean, Muhlenberg, Webster4 hr
May 26, 6:40 PM CDTTornado WarningPAHGraves, McCracken35 min
May 26, 7:22 AM CDTTornado WarningPAHAlexander23 min
May 26, 7:29 AM CDTTornado WarningPAHAlexander16 min
May 26, 7:37 AM CDTFlash Flood WarningPAHAlexander10 hr
May 26, 8:09 AM CDTFlash Flood WarningPAHAlexander, Pulaski, Union9 hr
May 26, 8:12 AM CDTTornado WarningPAHJohnson, Massac, Pulaski19 min
May 26, 8:16 AM CDTFlash Flood WarningPAHUnion, Williamson3 hr
May 26, 8:30 AM CDTTornado WarningPAHMassac, Pope15 min
May 26, 11:10 AM CDTAreal Flood AdvisoryPAHJohnson, Massac, Pope, Pulaski, Union4 hr
May 26, 6:32 PM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson43 min
May 26, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHFranklin, Jackson, Jefferson, Perry77 min
May 26, 5:30 AM CDTSevere Thunderstorm WarningPAHCarter30 min
May 26, 6:02 AM CDTTornado WarningPAHRipley43 min
May 26, 6:22 AM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne38 min
May 26, 6:33 AM CDTTornado WarningPAHButler, Ripley, Stoddard27 min
May 26, 6:38 AM CDTTornado WarningPAHBollinger, Stoddard, Wayne37 min
May 26, 6:40 AM CDTAreal Flood AdvisoryPAHCarter, Ripley3 hr
May 26, 6:47 AM CDTFlash Flood WarningPAHCarter, Ripley18 hr
May 26, 7:00 AM CDTTornado WarningPAHStoddard30 min
May 26, 7:09 AM CDTFlash Flood WarningPAHBollinger, Butler, Ripley, Stoddard, Wayne9 hr
May 26, 7:27 AM CDTTornado WarningPAHNew Madrid18 min
May 26, 9:10 AM CDTSpecial Weather StatementPAHButler, Ripley, Wayne50 min
May 26, 9:32 AM CDTAreal Flood AdvisoryPAHWayne12 min
May 26, 9:44 AM CDTFlash Flood WarningPAHWayne7 hr
May 26, 6:11 PM CDTTornado Warning Tornado observedPAHCarter64 min
May 26, 6:58 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHCarter62 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.